Ohio, 2019

Damaging Winds in Ohio, July 10 to 11, 2019

July 10 to 11, 2019 · NWS CLE · 23 events in 6 counties and zones

Strong to severe thunderstorms developed ahead of a slow moving or stalled out front across the Great Lakes region. The atmosphere was quiet unstable with MLCAPE values reaching up to 2000 J/KG with Bulk Shear values upwards of 35 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Strong to severe thunderstorms developed ahead of a slow moving or stalled out front across the Great Lakes region. The atmosphere was quiet unstable with MLCAPE values reaching up to 2000 J/KG with Bulk Shear values upwards of 35 knots. The lower atmospheric profile indicated a good potential for downburst winds with an Inverted-V sounding. The hardest hit areas with this event was around the Streetsboro area and the Bowling Green area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 10, 2:48 PM EST, 3 hours 20 minutes earlier.

Area forecast discussion, Jul 10, 2:48 PM EST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
348 PM EDT Wed Jul 10 2019

.SYNOPSIS...
High pressure will move east off the Mid-Atlantic coast tonight.
A cold front will move east across the area Thursday morning.
High pressure will build east across the region Friday and
Saturday. Another cold front will move east across the area
Saturday night followed by high pressure Sunday from the
northwest.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...

Humidity will increase this evening and create rather muggy
conditions overnight as dewpoints rise into the lower 70s. The
warm and humid advection will increase instability from minimal
readings currently. Widely scattered convection has developed
across the region and this will persist into the evening. Wind
shear is low and DCAPE over the western half of the forecast
area is low at about 600 j/kg. DCAPE is higher further east but
instability is lower. Overall the expectation is convection will
remain sub severe overnight.

On Thursday the cold front to our northwest presently will be
slowly progressing across the region from late morning in the
west through the eastern counties in the afternoon. Moisture and
instability will pool near the boundary and instability will
spike quickly in the morning east of the boundary. PW values
will be rather high too from 1.8 to 2.1" and heavy downpours are
likely east of I-71 and south of I-90. Wind shear will increase
to 20-30 knots which will help to organize the storm structure.
The convection will likely be ongoing in the morning and
intensify and increase in coverage as it moves east toward PA.
Damaging winds and some large hail are the expected threats.
Dewpoints will be oppressively high in the 74-77F range with max
temperatures in the mid 80s.

Following the frontal passage, cooler and less humid air will
filter into the region Thursday night. Lingering POPs from GKJ
to Holmes County will drop off quickly in the early evening.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...

The short term begins with quite a nice day with high pressure
building in along with a cooler, drier air mass. Given the air
mass characteristics, mostly sunny skies are expected all day on
Friday. Beyond Friday, precipitation chances are a little
muddied. Lesser defined short wave troughs are expected to move
through northwest flow on Saturday through Monday, forcing
localized areas of precipitation on each of these days. For this
reason, there is rather widespread low pops on each day, though
it's likely that these pops will become more defined as these
smaller scale features becomes better resolved in the near term.
For the most part, areas that don't receive rain should be
mostly sunny with temperatures in the 80s, potentially higher on
Monday with heights rises expected.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...

Southerly flow expected to develop on Tuesday as remnants of
possible tropical storm system over the Gulf of Mexico makes its way
north through the Mississippi Valley and eastern Ozarks on Tuesday
and possibly through our local region on Wednesday and Thursday.
However, given that it's a week out, there is a significant amount of
uncertainty of the track of the low and other variables associated
with the tropical system. However, several long term models are
projecting this tropical system to have some sort of impact on our
area.

&&

.AVIATION /18Z Wednesday THROUGH Monday/...

Conditions will remain VFR for most of the area today and
tonight with a chance of thunderstorms near the Toledo and
Findlay terminals this evening. A lake breeze is currently
impacting Erie and is just north of Cleveland. Lake breeze is
expected to push south of Cleveland but confidence is somewhat
low in timing. Overnight, there is a potential of patchy fog
for Mansfield, Akron/Canton, and Youngstown with high dew
points in the area. Tomorrow morning and afternoon, showers and
thunderstorms are expected to impact the eastern terminals which
may result in Non-VFR conditions. Some thunderstorms could be
strong after 18Z.

OUTLOOK...Non-VFR possible in scattered thunderstorms Saturday
into Sunday.

&&

.MARINE...

Weak southerly flow will continue today ahead of a cold front
currently located from the western Upper Peninsula of Michigan and
extending southeast through the Central Plains. This cold front
along with scattered showers and thunderstorms are expected to cross
the lake front west to east through the day on Thursday, veering the
winds to westerlies Thursday afternoon and eventually out of the
north late Thursday night. Redevelopment of thunderstorms possible
across the eastern end of the lake Thursday afternoon. A couple
nearshore zones may briefly touch Small Craft Advisory late Thursday
night. Weak high pressure will build in on Friday resulting in weak
and variable winds and a rather calm lake. Flow should be
predominantly out of the southwest on Saturday with high pressure to
our southwest and low pressure to our northeast.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...Saunders
LONG TERM...Saunders
AVIATION...Campbell
MARINE...Saunders
Hazardous weather outlook, Jul 10, 9:24 AM EST, 8 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1024 AM EDT Wed Jul 10 2019

OHZ003-006>008-017-018-027-111430-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
1024 AM EDT Wed Jul 10 2019

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Today and tonight.

Heat index values will reach the upper 90s today. Persons should be
careful to avoid strenuous activities outdoor and take frequent
breaks if working outside.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ009>013-019>021-028>031-036-037-047-089-111430-
Erie-Lorain-Cuyahoga-Lake-Geauga-Huron-Medina-Summit-Crawford-
Richland-Ashland-Wayne-Marion-Morrow-Knox-Ashtabula Lakeshore-
1024 AM EDT Wed Jul 10 2019

This Hazardous Weather Outlook is for north central Ohio and
northeast Ohio.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-022-023-032-033-038-PAZ001>003-111430-
Ashtabula Inland-Portage-Trumbull-Stark-Mahoning-Holmes-
Northern Erie-Southern Erie-Crawford-
1024 AM EDT Wed Jul 10 2019

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight risk for severe thunderstorms Thursday. The main
threat will be damaging thunderstorm wind gusts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-111430-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
1024 AM EDT Wed Jul 10 2019

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 10, 5:48 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Cleveland OH
648 PM EDT Wed Jul 10 2019

OHZ006-008-018-102330-
Seneca-Wood-Sandusky-
648 PM EDT Wed Jul 10 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SENECA...WESTERN
SANDUSKY AND CENTRAL WOOD COUNTIES...

At 647 PM EDT, a strong thunderstorm was located over Bowling Green,
moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Bowling Green, Gibsonburg, Woodville, Pemberville, Luckey, Bradner,
Wayne, Risingsun, Cygnet, Lindsey, Portage, Jerry City, Tontogany,
Helena, West Millgrove, Burgoon and Kansas.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4126 8377 4144 8376 4146 8322 4119 8325
TIME...MOT...LOC 2247Z 273DEG 21KT 4135 8368

Saunders

The radar

The Cleveland radar (KCLE), 138 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wood

When
July 10, 6:08 PM EST
Where
Wood County, 0.52 mi E of Scotch Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.400, -83.520

There was a report on social media of several trees blown down near Highway 199 and Alexander Road.

Thunderstorm Wind, Wood

When
July 10, 6:09 PM EST
Where
Wood County, 0.69 mi N of New Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.380, -83.520

Several pictures on social media showered large tree branches and limbs blown down on State Route 199 and Swan Road.

Thunderstorm Wind, Wood

When
July 10, 6:11 PM EST
Where
Wood County, 1.25 mi ESE of Pemberville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.390, -83.450

There was report from mPING of large trees branches blown down along Pemberville Road.

Thunderstorm Wind, Wood

When
July 10, 6:12 PM EST
Where
Wood County, 2.08 mi SE of Pemberville
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.380, -83.440

A picture from social media shows a large tree blown down along Hill Road near Pemberville.

Thunderstorm Wind, Wood

When
July 10, 7:04 PM EST
Where
Wood County, 1.04 mi W of Mermill
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.300, -83.670

A large tree was blown down near Rudolph.

Thunderstorm Wind, Wood

When
July 10, 7:04 PM EST
Where
Wood County, 2.08 mi W of Mermill
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.300, -83.690

A tree was blown down on power lines near Mitchell Road and Mermill Road.

Thunderstorm Wind, Wood

When
July 10, 7:25 PM EST
Where
Wood County, 2.08 mi W of Mermill
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.300, -83.690

A tree was blown down on a power line.

Thunderstorm Wind, Wood

When
July 10, 7:26 PM EST
Where
Wood County, 1.04 mi W of Mermill
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
41.300, -83.670

There was a picture from social media of a large tree blown down in Rudolph.

Thunderstorm Wind, Ashland

When
July 11, 12:06 PM EST
Where
Ashland County, 46.63 mi ENE of Albion
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
41.241, -81.350

There was wind damage to the NAPA business sign in Streetsboro.

Thunderstorm Wind, Wayne

When
July 11, 12:15 PM EST
Where
Wayne County, 0.52 mi W of Doylestown
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.970, -81.690

Numerous trees were blown down across the Doylestown. One tree fell on a house near Howard Street.

Thunderstorm Wind, Portage

When
July 11, 12:20 PM EST
Where
Portage County, 1.48 mi NNE of Earlville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.200, -81.340

State Route 43 from Kennedy to Twin Lakes was closed due to several trees blown down on the roadway.

Thunderstorm Wind, Portage

When
July 11, 12:20 PM EST
Where
Portage County, 1.25 mi ENE of Shalersville
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.240, -81.210

A tree fell on I-80 eastbound between Portage and Route 44.

Thunderstorm Wind, Portage

When
July 11, 12:22 PM EST
Where
Portage County, 0.86 mi NE of Streetsboro
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Social Media
Coordinates
41.240, -81.340

A roof was blown a business on State Route 14. A picture was sent in from social media.

Thunderstorm Wind, Portage

When
July 11, 12:24 PM EST
Where
Portage County, 0.86 mi NE of Earlville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
41.190, -81.340

Several trees and utility lines were blown down.

Thunderstorm Wind, Portage

When
July 11, 12:30 PM EST
Where
Portage County, 0.86 mi SW of Ravenna Prtge Co Arp
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
41.210, -81.260

A tree was blown on a vehicle. There were no injuries reported.

Thunderstorm Wind, Portage

When
July 11, 12:35 PM EST
Where
Portage County, 2.59 mi NW of Mantua Mills Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.260, -81.280

Several tree limbs were blown down.

Thunderstorm Wind, Mahoning

When
July 11, 1:18 PM EST
Where
Mahoning County, Berlin Center
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.020, -80.950

Several large trees were uprooted near Berlin Center.

Thunderstorm Wind, Portage

When
July 11, 1:19 PM EST
Where
Portage County, 1.56 mi E of Campbellsport
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.130, -81.150

Several trees were blown down across a road.

Thunderstorm Wind, Portage

When
July 11, 1:22 PM EST
Where
Portage County, 1.25 mi ENE of Streetsboro
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.240, -81.330

A large pine tree fell onto electrical wires.

Thunderstorm Wind, Mahoning

When
July 11, 1:36 PM EST
Where
Mahoning County, 1.25 mi WSW of New Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.940, -80.850

Several large tree branches were blown down on power lines along Route 165.

Thunderstorm Wind, Mahoning

When
July 11, 1:45 PM EST
Where
Mahoning County, 1.73 mi NE of Berlin Center
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.040, -80.930

A tree fell on a road.

Thunderstorm Wind, Mahoning

When
July 11, 1:54 PM EST
Where
Mahoning County, 2.09 mi SW of Rosemont
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.050, -80.930

There were multiple trees blown down.

Thunderstorm Wind, Holmes

When
July 11, 3:04 PM EST
Where
Holmes County, Millersburg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.550, -81.920

A large tree was blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845048, 845049, 845050, 845051, 845052, 845053, 845337, 845338, 845315, 845054, 845055, 845056, 845057, 845058, 845059, 845060, 845061, 845062, 845066, 845067, 845068, 845069, 845070.